Alert archive / Montana / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Missoula, MT

July 9, 202113 counties in Montana

NWS Missoula, MT issued this fire weather watch at Jul 9, 2021, 10:11 AM MDT for 13 counties in Montana. It took effect at Jul 11, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 9, 2021, 10:11 AM MDT (16:11 UTC)
In effect from
Jul 11, 2021, 12:00 PM MDT
Expired
Jul 10, 2021, 2:09 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Jefferson County, MT, Lewis and Clark County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 73 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

429 
WWUS85 KMSO 091611
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1011 AM MDT Fri Jul 9 2021

MTZ106-108>111-102200-
/O.NEW.KMSO.FW.A.0002.210711T1800Z-210712T0300Z/
West Lolo-East Lolo-Bitterroot-Deerlodge/West Beaverhead-
East Beaverhead-
1011 AM MDT Fri Jul 9 2021

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

* Affected area:
   Fire Zone 106 (West Lolo).
   Fire Zone 108 (East Lolo).
   Fire Zone 109 (Bitterroot).
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

* Impacts: The combination of gusty winds and low humidity could 
  produce critical fire weather conditions.

* Winds: Sustained out of the west at 20 to 30 mph with gusts to 
  35 mph.

* Minimum humidities: 8 to 15 percent.

&&

$$
1 follow-up statement
913 
WWUS85 KMSO 102009
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
209 PM MDT Sat Jul 10 2021

MTZ106-108>111-120300-
/O.UPG.KMSO.FW.A.0002.210711T1800Z-210712T0300Z/
/O.NEW.KMSO.FW.W.0006.210711T1800Z-210712T0300Z/
West Lolo-East Lolo-Bitterroot-Deerlodge/West Beaverhead-
East Beaverhead-
209 PM MDT Sat Jul 10 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 106 (West Lolo). Fire Zone 108 (East 
  Lolo). Fire Zone 109 (Bitterroot). Fire Zone 110 
  (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). 

* Impacts: The combination of gusty winds and low humidity will 
  produce critical fire weather conditions. 

* Winds: Sustained out of the west at 15 to 30 mph with gusts to 
  35 mph. 

* Minimum humidities: 8 to 15 percent.

&&

$$

MTZ107-120300-
/O.NEW.KMSO.FW.W.0006.210711T1800Z-210712T0300Z/
Salish and Kootenai Reservation-
209 PM MDT Sat Jul 10 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY...

* Impacts: The combination of gusty winds and low humidity will 
  produce critical fire weather conditions. 

* Winds: Sustained out of the west at 15 to 25 mph with gusts to 
  35 mph. 

* Minimum humidities: 8 to 15 percent.




&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this fire weather watch went out at Jul 9, 2:57 AM MDT, 7 hours 14 minutes earlier.

Area forecast discussion, Jul 9, 2:57 AM MDT, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
257 AM MDT Fri Jul 9 2021

.DISCUSSION...A shortwave trough is moving across Washington this
morning towards the Northern Rockies. Showers and a chance for
thunderstorms will develop along this wave as it traverses west-
central and northwest Montana. Moisture appears to be a limiting
factor with this system, as well as the timing, as a stable
morning atmosphere should limit thunder to isolated storms from
about Highway 12 north into Kalispell and Glacier Park and along
the Continental Divide. The wave should be east of the Divide by
mid afternoon. Meanwhile this morning, haze from wildfire smoke
will cause a decrease in visibility across west-central and
southwest Montana.

As the shortwave pushes east, a ridge of high pressure rebuilds
over western Montana, shifting flow aloft to the northwest.
Northwesterly flow aloft will push smoke back to the south,
resulting in lifting haze by later this afternoon. Of course, the
building ridge will bring hot, dry weather for the weekend. As a
closed high forms over the desert southwest, the ridge axis will
set up over western Montana by Saturday morning. Temperatures
bounce back to the mid to upper 90s for many Montana valleys, and
triple digits for the lower elevation valleys in north-central
Idaho. The building ridge will allow for more smoke to enter the
region this weekend, creating somewhat of a forecast challenge for
high temperatures. Although model guidance still likes it hot,
obscured skies from smoke may limit daytime heating. This weekend
will also bring very low relative humidity, with low teens being
the norm and single digits not out of the question. The hot and
very dry conditions will be accompanied by increased winds on
Sunday as the upper level ridge begins to break down and a jet
streak aloft situates itself over the northwestern U.S., including
Montana and the Idaho panhandle.

Looking out past this weekend, as flow aloft flattens and becomes
mostly westerly, temperatures relax slightly. Precipitation is
still looking scarce, although some model solutions are hinting at
a shortwave disturbance by midweek. Confidence is low at this
time.

&&

.AVIATION...KGPI and KMSO will see a chance for a rain shower
early this morning as a shortwave trough approaches west-central
and northwest Montana. Isolated thunder will be a possibility
with this wave until about 09/1500z. Smoke will be present across
much of the Northern Rockies this morning. Confidence is low that
visibility will drop below VFR due to the smoke, though.
Visibility will improve by this afternoon as upper level flow
shifts to the northwest.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Fire Weather Watches in Montana, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.